Why do I get nauseous from stress?
I'm 18, male, and in college, and I often times get nauseous from stress. I usually lie down and take some Tums, but I feel like the Tums, at least, are more of a placebo effect. Usually, it starts late at night when I'm up studying. Is there anything better than Tums I should be taking? I haven't gone to a doctor or anything. Is nausea from stress normal?
The effects of stress on the body can be useful in certain situations, think of the fight or fight response, but they can also cause adverse effects on our bodies, especially when stress continues for long periods of time. People have many different ways that they experience stressful situations, including changes in their bowels, fatigue, sweating, headaches, lightheadedness, nausea, and abdominal pain. Tums may not be addressing the underlying problem, which is likely related to the stress factors that you are experiencing. It is recommended that you are evaluated by your primary care doctor who will best be able to evaluate your medical history and presenting symptoms and decide upon the appropriate work up. This may include referral to a specialist. There are various ways to decrease your bodies response to stress. These include breathing exercises, biofeedback, meditation, yoga, and aerobic workouts. There are also medications to help control stress, which you can discuss with your primary care doctor. These medications have side effects which you may or may not tolerate. For this reason, it is recommended that you discuss all options available for stress relief with you primary care doctor.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.